Alert archive / Oklahoma / Tornado Warnings in 1999
Tornado Warning 45, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 3, 1999, 6:59 PM CDT for Canadian County, Kingfisher County, Oklahoma. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 3, 1999, 6:59 PM CDT (23:59 UTC)
- Expired
- May 3, 1999, 7:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Canadian County, OK, Kingfisher County, OK
The radar
The Norman radar (KTLX), 77 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 7:00 PM CDT | Tornado F0 | Okarche, OK | Tornado C2 (Canadian County portion). See summary at end of May 3rd storm reports. |
| May 3, 7:00 PM CDT | Tornado F0 | Kingfisher, OK | Tornado C2 (Kingfisher County portion). See summary at end of May 3rd storm reports. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 4:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 12.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1241 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KOKC 040002 RRA TOROKC OKC017-073-040030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 659 PM CDT MON MAY 3 1999 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... EXTREME NORTHERN CANADIAN COUNTY IN CENTRAL OKLAHOMA SOUTHEASTERN KINGFISHER COUNTY IN CENTRAL OKLAHOMA * UNTIL 730 PM CDT * AT 659 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS LOCATED OVER OKARCHE...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE CASHION...KINGFISHER AND OKARCHE DOPPLER RADAR INDICATED THAT A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS. LAT...LON 3576 9808 3568 9795 3579 9767 3601 9772 CMS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 3, 2:50 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, May 3, 2:50 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 250 PM CDT MON MAY 3 1999 NEGATIVELY TILTED TROF CONTINUES TO DIG SOUTHEASTWARD ACROSS THE SOUTHWEST US THIS AFTERNOON. AN INITIAL S/WV NOW MOVING ACROSS NEW MEXICO WILL CONT TO MOVE EAST NORTHEAST ACROSS THE TX PANHANDLE INTO WESTERN OK AND SOUTHERN KS THIS EVENING. A STRONGER WAVE JUST NOW CROSSING THE SEIRRA NEVADAS WILL QUICKLY DROP INTO THE BASE OF THE TROF LATER TONIGHT AND MOVE ACROSS THE AREA ON TUESDAY. AS ALL THIS IS HAPPENING A DRY LINE NEAR THE TX/OK BORDER WILL SLOWLY WORK ITS WAY EAST FOR THE FIRST PART OF THIS EVENING. AS STORMS BECOME ORGANIZED ALONG THE DRY LINE LATER THIS EVENING THEY WILL MOVE EASTWARD ACROSS THE STATE OVERNIGHT. THEY WILL PROBABLY ADVANCE AHEAD OF THE DRY LINE...WHICH SHOULD REMAIN ACROSS WESTERN OK OR RETREAT WESTWARD LATER THIS EVENING IN ANTICIPATION OF THE MAIN WAVE WHICH COMES OUT ON TUESDAY. AT THAT TIME THE DRY LINE WHICH WILL BE ALIGNED ALONG THE TX/OK BORDER AND THE PACIFIC COOL FRONT WHICH WILL BE TRAILING THE DRY LINE INITIALLY WILL MAKE THERE WAY INTO THE CENTRAL SECTIONS OF OK BY 18Z. AS THE OVERNIGHT AND EARLY MORNING CONVECTION CONT TO MOVE EAST EARLY TUESDAY MOST OF WESTERN AND PERHAPS CENTRAL OKLAHOMA WILL END UP DRY TUESDAY AFTERNOON. THINK THAT BEST CHANCES FOR AFTERNOON CONVECTION ON TUESDAY WILL BE FROM I-35 EASTWARD. WILL LIKELY KEEP SOME CHANCES IN CENTRAL AND SOUTHEAST TOMORROW AFTERNOON. OTHERWISE POPS ON TUESDAY WILL BE FOR LINGERING STORMS FROM TONIGHTS ACTIVITY. FOR THE EXTENDED MRF TRIES TO CLOSE THE UPPER CIRCULATION OFF AGAIN OVER THE CENTRAL U.S. AND BRINGS ANOTHER S/WV AROUND THE CIRCULATION ON THURSDAY. THINK THIS WILL JUST BRING SOME MID AND HIGH LEVEL CLOUDS TO THE AREA. THE CLOSED LOW SLOWLY MOVES EAST AFTER THAT AND LEAVES THE SOUTHERN PLAINS DRY WITH A WARMING TREND INTO THE WEEKEND. FCSTID = 30 OKC 65 77 52 70 / 70 50 10 0 HBR 61 78 48 74 / 60 30 0 0 SPS 64 81 52 77 / 60 40 0 0 GAG 55 75 45 68 / 30 20 0 0 PNC 63 77 50 68 / 70 50 10 0 DUA 65 78 53 73 / 60 50 20 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 3, 5:16 PM CDT, 1 hour 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT MON MAY 3 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0451 PM 3 W ELGIN OK TORNADO
05/03/99 COMANCHE BRIEF TOUCHDOWN
0458 PM 4 W ELGIN OK 2.00 INCH HAIL
05/03/99 COMANCHE
0456 PM 4 S ANADARKO OK 1.00 INCH HAIL
05/03/99 CADDO
0505 PM 2 S ALTUS OK 1.00 INCH HAIL
05/03/99 JACKSON
0455 PM 3 W ELGIN OK TORNADO
05/03/99 COMANCHE BRIEF TOUCHDOWN
0457 PM 2 S APACHE OK 1.75 INCH HAIL
05/03/99 CADDO
0458 PM 4 W ELGIN OK 2.00 INCH HAIL
05/03/99 COMANCHE
0505 PM 2 W CYRIL OK 1.00 INCH HAIL
05/03/99 CADDO
FMLocal storm report, May 3, 5:20 PM CDT, 1 hour 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
510 PM CDT MON MAY 3 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 PM 5 N ALTUS OK 4.50 INCH HAIL
05/03/99 JACKSON
FMLocal storm report, May 3, 5:26 PM CDT, 1 hour 33 minutes before
LOCAL STORM REPORT...CORRECTED ISSUANCE TIME...
NATIONAL WEATHER SERVICE NORMAN OK
523 PM CDT MON MAY 3 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0522 PM 3 W CYRIL OK TORNADO
05/03/99 CADDO
FMLocal storm report, May 3, 5:34 PM CDT, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT MON MAY 3 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0526 PM HOBART OK .88 INCH HAIL
05/03/99 KIOWA
FMLocal storm report, May 3, 5:51 PM CDT, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT MON MAY 3 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 3 S ROOSEVELT OK TORNADO
05/03/99 KIOWA
FMLocal storm report, May 3, 6:29 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT MON MAY 3 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0624 PM 5 S MINCO OK 4.50 INCH HAIL
05/03/99 GRADY
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:15 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 45 min |
| May 3, 4:37 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 23 min |
| May 3, 4:47 PM CDT | Tornado Warning | OUN | Caddo, Comanche, Grady | 43 min |
| May 3, 4:58 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa | 62 min |
| May 3, 5:22 PM CDT | Tornado Warning | OUN | Caddo, Grady | 53 min |
| May 3, 5:32 PM CDT | Tornado Warning | OUN | Kiowa | 43 min |
| May 3, 5:40 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 35 min |
| May 3, 6:03 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 27 min |
| May 3, 6:07 PM CDT | Tornado Warning | OUN | Grady | 53 min |
| May 3, 6:08 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer | 37 min |
| May 3, 6:13 PM CDT | Tornado Warning | OUN | Caddo, Kiowa | 32 min |
| May 3, 6:16 PM CDT | Tornado Warning | OUN | Canadian, Kingfisher | 29 min |
| May 3, 6:37 PM CDT | Tornado Warning | OUN | Caddo | 38 min |
| May 3, 6:40 PM CDT | Tornado Warning | OUN | Cleveland, Grady, McClain | 50 min |
| May 3, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 32 min |
| May 3, 6:51 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 24 min |
Nearby
Tornado Warnings in Oklahoma, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.